Your search found 5 Results
JOURNAL OF FAMILY PRACTICE. 1992 Sep; 35(3):249.Dr. Reynolds raises concerns regarding the Norplant packaging system. The surgical specialists in eastern North Carolina performing training programs for Wyeth did initially teach physicians to place the sterile Norplant capsules onto the nonsterile tray during insertion. Some of our faculty were trained in this technique, and at least 1 of the 3 insertions resulting in skin complications was performed in this manner. When the letter by Reynolds and Weber was published in JAMA in November of 1991, the wyeth surgical specialist wrote to 11 physicians in this area informing us to stop using the Norplant tray as part of the operative field. I am intrigued by Dr. Lawless's description of a recent skin complication following the insertion of the Norplant contraception system. She indicated that adequate depth of insertion and proper sterile technique were assured in the patient who developed the skin complication. After witnessing several superficial insertions recently performed by surgical specialists outside our University center, I am confident that we also correctly placed the subdermal implants. I emphasize that we do not know the cause of the reported skin complications. it is unclear whether epinephrine played a significant role. Darney reported in the May issue of the Journal that a large number of insertions performed with epinephrine failed to show any complications. We have recently performed 100 procedures without epinephrine and have failed to observe any skin problems. Dr. Lawless's patient was anesthetized with xylocaine that included epinephrine. Wyeth apparently has been aware of many reports of skin complications. It is unclear why these complications have not been more widely publicized to physicians. With increased physician reporting, it is hoped that the cause of these problems may be identified and corrected. (full text) (2 references cited in original document)
JOURNAL OF FAMILY PRACTICE. 1992 Sep; 35(3):249.Zuber, DeWitt, and Patton recently reported 3 cases of skin damage after implantation of Norplant. One plausible explanation for the skin damage would be infection or granulomatous foreign body reaction if unclean and nonsterile technique was during the insertion procedure. As I have previously reported, some manufacturer-sponsored hands-on training sessions for inserting Norplant have demonstrated improper use of the nonsterile white plastic packaging tray as a sterile field. As a result of discussions that I have had with the manufacturer and the FDA, a prominent "Nonsterile Tray" label has been placed on the clear plastic cover of the Norplant System. Under the cover and in the wells of the white plastic tray are 15 separate items that must be unwrapped and placed in a side table sterile field before the insertion can proceed. Despite widespread dissatisfaction with this inefficient packaging, Wyeth-Ayerst has refused to repackage the Norplant system in the fashion of an "open-it-once" sterile tray. (full text) (2 references cited in original document)
Journal of the American Academy of Dermatology. 1982 Aug; 7(2):269-70.The package labeling of oral contraceptives (OCs) specifically lists tetracycline as one of the antibiotics which, taken concomitantly with OCs, may decrease the effectiveness of the drugs and increase the incidence of breakthrough bleeding. Since tetracycline is often prescribed to patients with acne caused by OCs, this statement is of concern to dermatologists. Research regarding the interaction of OCs and tetracycline is scarce, but there are single case reports of breakthrough bleeding or of pregnancy during the concomitant use of OCs and tetracycline. The only study directly addressing the problem of the interaction between the 2 drugs concluded that tetracycline may influence estrogen metabolism in some patients. Further study is necessary to determine the influence of tetracycline on OC use; in the meantime patients should be informed of the possibility of breakthrough bleeding or of pregnancy. When topical therapy, including topical antibiotics, cannot control acne, and when systemic antibiotic therapy is indicated, the use of an alternate form of contraception could be considered.
Journal of the American Academy of Dermatology. 1981 Aug; 5(2):222.Several female patients with acne have asked me if they could take tetracycline along with oral contraceptives (OCs). I checked this information in the Physicians Desk Reference and found that all of the manufacturers of OCs except for Parke, Davis, and Company, state that many drugs, including tetracycline, may make the OCs less effective. According to Syntex Laboratories, Inc., OCs may become less effective through drug interaction with rifampin, isoniazid, ampicillin, tetracycline, neomycin, penicillin 5, chloramphenicol, sulfonamides, nitrofurantoin, barbiturates, phenytoin, primidone, analgesics, tranquilizers, and antimigraine preparations. Furthermore, on their inserts which are given to the patient, it is stated that the use of OCs has been associated with reduced effectiveness and an increased incidence of breakthrough bleeding when used in conjunction with antibiotics such as rifampin, ampicillin, and tetracycline, or with certain other drugs such as barbiturates, phenylbutazone, or phenytoin sodium. An additional form of contraceptive protection should be used in any cycles during which these drugs are ingested. Ortho Pharmaceutical Corporation and Mead Johnson Pharmaceutical use the same wording on their package inserts for the physician and the patient. Wyeth Laboratories and Searle Laboratories also provide similar information. I believe dermatologists are most concerned about tetracycline's interaction with OCs. I could find only 1 paper which referred to a pregnancy which occurred while a patient was taking OCs and tetracycline. According to an article in the British Medical Journal, 38 reports of pregnancies occurring in women who had received antibiotics other than rifampicin along with OCs were received by the Committee on Safety of Medicines. However, they did not state which antibiotics were given. Although evidence of problems resulting from concurrent use of tetracycline and OCs is not overwhelming, it seems worthwhile for dermatologists to be aware of the preceding information. I myself have discontinued giving oral antibiotics to those patients taking OCs. (author's modified)
Report of the Committee set up by the Executive of the Irish Medical Association to advise on the hazards and side-effects of ovulation suppressants.
Journal of the Irish Medical Association 71(2, Suppl.):1-10. February 17, 1978.Approximately 5% of the 48,000 women in the Republic of Ireland who use oral contraceptives were prescribed 1 of the 8 combined preparations which contain 75-100 mcg of estrogen. Since estrogen has been linked to the hazards of oral contraceptive use, all preparations prescribed or marketed in the Republic of Ireland should contain no more than 50 mcg of estrogen. The absolute and relative counterindications to oral contraceptive use are given as is a recommended supervision protocol for current users. Results of studies of cardiovascular mortality associated with oral contraceptive use are summarized, and mortality rates are compared with death rates from various other causes. The association between oral contraceptives and venous thromboembolism and hypertension is discussed as are the effects of this contraceptive method on subsequent fertility and pregnancy. Reasons for discontinuation of this method are explored, and carbohydrate and lipid metabolic changes are outlined. The effects of oral contraceptive use on the liver, the gall bladder, the breasts, the skin, the urogenital system, the eyes and vision, the oral cavity, and the use of certain drugs are reported. It is recommended that physicians receive full information on the contraindications, hazards, and side effects of oral contraceptives and that users be made award of these sequelae and of their symptoms via an explanatory package insert. The 24 preparations currently in use in the Republic of Ireland and their estrogen dosages are listed, and a sample of appropriate user information is given.